fixed drug eruption
The patient is a physician aged 34 years who developed acute, asymptomatic eruptions on both the lateral aspect of his right foot and the penile shaft. In good health, he does not take any medications on a regular basis but placed himself on naproxen one day prior to the onset of this dermatitis as treatment for a muscle sprain.
He recalls a similar rash that occurred in the same locations about 18 months ago after naproxen ingestion. Both sites are sharply defined and brightly erythematous.
Submit your diagnosis to see full explanation.
Fixed drug eruption (FDE) is a unique skin dermatitis characterized by reappearing, well-defined lesions at exactly the same sites whenever the causative medication is encountered.
The condition usually presents as a solitary erythematous to violaceous macule that may become bullous or develop satellite lesions. Involved areas frequently heal with residual postinflammatory hyperpigmentation.
FDE occurs most commonly on the genitalia or lip but can arise anywhere on the skin surface. The rash usually appears several hours after exposure, with the initial acute phase lasting days to weeks.1
Whenever the medication is reencountered, the lesions tend to occur in the same location. Many drugs have been implicated in the cause of FDE, but the most common offenders are ibuprofen, sulfonamides, naproxen, and tetracyclines.2,3.
The mechanism by which a drug induces FDE is unknown; however, research implicates a cell-mediated process. It is postulated that the causative drug acts as a hapten, which induces sensitization and development of sensitized CD8+ T-cells—these are activated on reexposure to the offending drug.4,5 Activated T-cells produce the inflammatory cytokines interferon-gamma and tumor necrosis factor-alpha that eventuate in the rash.
Clinical history, illustrated by this case, remains the mainstay of diagnosis. Rechallenging the individual to the suspected offending drug is the only practical test to definitively pinpoint the causative agent. Treatment with topical steroids may hasten resolution, but the main goal is preventative, with identification of the offending agent and subsequent avoidance.
Megha D. Patel is a student at the Commonwealth Medical College, Scranton, Pennsylvania.
Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College and an adjunct assistant professor of dermatology at the University of Pennsylvania Medical College. He practices dermatology in Hazleton, Pennsylvania.
- Fixed drug eruptions. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, eds. Fitzpatrick’s Dermatology in General Medicine. 6th ed. New York, NY: McGraw-Hill; 2003:1333.
- Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol.1998;37(11):833-838.
- Sehgal VN, Srivastava G. Fixed drug eruption (FDE): changing scenario of incriminating drugs. Int J Dermatol.2006;45(8):897-908.
- Teraki Y,Shiohara T. IFN-gamma-producing effector CD8+ T cells and IL-10-producing regulatory CD4+ T cells in fixed drug eruption. J Allergy Clin Immunol. 2003;112(3): 609-615.
- Shiohara T. Fixed drug eruption: pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol. 2009;9(4):316-321.